Texas, 2013

Flash Flood in Texas, September 2, 2013

September 2, 2013 · NWS SHV · 1 event in 1 county or zone

A disturbance aloft moved south towards the Interstate 20 corridor of Northeast Texas during the predawn hours and morning hours of September 2nd. These storms were prolific rainfall producers with hourly rainfall rates approaching three inches per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A disturbance aloft moved south towards the Interstate 20 corridor of Northeast Texas during the predawn hours and morning hours of September 2nd. These storms were prolific rainfall producers with hourly rainfall rates approaching three inches per hour. Some of these storms began to train across Gregg County Texas producing isolated reports of flash flooding in the town of Longview, Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 2, 6:12 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 2, 6:12 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
712 AM CDT MON SEP 2 2013

.DISCUSSION...
TSTM ACTIVITY HAS CLUSTERED OVER PORTIONS OF NE TX...NORTH OF
I-20. MEANWHILE...THIS INITIAL WAVE OF CONVECTION IS SHIFTING
SOUTH OF THE RED RIVER VALLEY. AS THE LEADING EDGE OF THIS
CONVECTION IS SHIFTING FURTHER SOUTH...HAVE ADJUSTED REMAINDER OF MORNING
POPS TO ACCOUNT FOR THESE TRENDS. HOWEVER...MADE NO CHANGES TO
AFTN FCST AT THIS TIME./VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  96  74  95  74  96 /  30  20  20  10  10
MLU  96  72  93  71  95 /  30  20  30  20  10
DEQ  94  70  95  68  95 /  30  20  10  10  10
TXK  94  74  95  71  94 /  40  20  10  10  10
ELD  94  71  94  68  94 /  30  20  20  10  10
TYR  97  74  98  74  97 /  50  20  10  10  10
GGG  96  72  96  72  97 /  50  20  10  10  10
LFK  98  74  97  74  97 /  20  30  20  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Sep 2, 4:50 AM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
550 AM CDT MON SEP 2 2013

LAZ017>022-TXZ152-153-165>167-031100-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES-
SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
550 AM CDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP LATER THIS
AFTERNOON AND EVENING ACROSS THE AREA. ALTHOUGH STRONG GUSTY WINDS
MAY OCCUR WITH A FEW STORMS...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MAY POSSIBLY
CONTINUE OVERNIGHT...AND REDEVELOP DURING THE AFTERNOON ON
TUESDAY. STRONG AND GUSTY WINDS MAY OCCUR WITH THE STRONGER
STORMS.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS...IS NOT ANTICIPATED.

ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-031100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
550 AM CDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A WEAK COLD FRONT WILL MOVE ACROSS THE INTERSTATE 30 CORRIDOR
LATER THIS MORNING...AND APPROACH THE INTERSTATE 20 CORRIDOR BY
LATE TODAY. WITH SURFACE TEMPERATURES WELL INTO THE 90S THIS AFTERNOON...
AND DEEPENING MOISTURE IN THE MID LEVELS...ANY STORMS THAT DEVELOP WILL
HAVE A GOOD POTENTIAL FOR PRODUCING STRONG GUSTY WINDS. BRIEF
DAMAGING WIND GUSTS ARE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED SHOWERS AND THUNDERSTORMS MAY REDEVELOP ON TUESDAY
AFTERNOON. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE VERY BRIEF AND ISOLATED NATURE OF ANY POSSIBLE SEVERE WEATHER...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS...IS NOT ANTICIPATED.

VII

The radar

The Shreveport radar (KSHV), 85 km away, was scanning. The volume nearest the first event began at 14:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Gregg

When
September 2, 8:00 AM CST to 11:00 AM CST
Where
Gregg County, 1.29 mi NW of Longview to 1.22 mi NW of Longview
Cause
Heavy Rain
Property damage
$15,000
Reported by
Newspaper
Coordinates
32.495, -94.743

Excessive heavy rainfall resulted in two cars being stranded at the intersection of High Street and Common Street. The intersection of Nelson and Green Streets was also closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466143.